Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

June 29, 2020Monmouth County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 29, 2020, 7:20 PM EDT for Monmouth County, New Jersey. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 7:20 PM EDT (23:20 UTC)
Expired
Jun 29, 2020, 8:00 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly

County Monmouth County, NJ

The radar

The Philadelphia radar (KDIX), 41 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS81 KPHI 292320
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
720 PM EDT Mon Jun 29 2020

NJZ013-014-026-300000-
Eastern Monmouth-Coastal Ocean-Western Monmouth-
720 PM EDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONMOUTH COUNTY...

At 718 PM EDT, a strong thunderstorm was located near Highlands, or
near Long Branch, moving south at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Long Branch, Asbury Park, Tinton Falls, Red Bank, Manasquan,
Highlands, Point Pleasant Beach, Mantoloking, Allenwood, Elberon,
Navesink, Brick Township, Point Pleasant, Eatontown, West Long
Branch, Rumson, Little Silver, Oceanport, Neptune City and Brielle.

This includes the following highways...
 Interstate 195 in New Jersey near mile marker 34.
 Garden State Parkway between mile markers 96 and 106.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4001 7397 4003 7411 4005 7410 4005 7413
      4006 7411 4007 7410 4014 7411 4013 7412
      4042 7405 4041 7398 4043 7399 4044 7399
      4044 7398
TIME...MOT...LOC 2318Z 008DEG 29KT 4036 7398 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:01 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 3:01 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
301 PM EDT Mon Jun 29 2020

.SYNOPSIS...
An disturbance aloft over New England will remain through much of
the week while high pressure remains across the upper Great Lakes
region. The high will slowly push towards the Middle Atlantic late
this weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Quiet conditions across most of the area this afternoon. Mid level
low pressure remains centered over New England. Forcing associated
with this low and some lower level convergence is triggering
widespread showers and storms over New York and New England.
However, we are right on the fringes of the low's sphere of
influence today, with just a couple of showers trying to rotate in
from the north around the western flank of the low. A scattered
shower or an isolated downpour/thunderstorm will be possible through
this evening, mainly over northern and northeastern New Jersey. In
addition, cannot totally rule out a pop-up shower across east-
central or southeastern New Jersey in association with a sea breeze
boundary through this evening. So the vast majority of areas will
stay dry through the rest of the day but a couple opportunities
exist for some brief rainfall. As daytime heating is lost, the
coverage of showers, which will be sparse to begin with, will
decrease.

Otherwise, it is quite warm again today with most places in the mid
to upper 80s and a few 90 degree readings showing up. As mentioned,
a sea breeze is in place near the coast and will push a little
further inland through the evening. As skies clear and winds stay
light, temperatures should cool to seasonable levels overnight,
mainly around the mid 60s and a little warmer in the urban
areas.

&&

.SHORT TERM /TUESDAY/...
Mid-level low pressure remains the primary influence on our weather
through Tuesday. The low will continue to drift ever so slowly to
the south on Tuesday. Temperatures will be slightly cooler on
Tuesday due to the closer proximity of the low. However, lower level
temperatures (i.e. 850mb) are close to average values for the
season, so it will still be a warm day with mid 80s common for highs
and some upper 80s to the south. With the cooler air aloft, this
will naturally steepen the lapse rates and build up instability. SB
CAPE values of up to around 2000J/kg are expected by afternoon. We
will be better within the forcing influence of the mid-level low
Tuesday. We will also have good surface convergence as light
easterly flow develops to the east with continued light northwest
flow to the west. With this combination, scattered to potentially
widespread showers and thunderstorms are expected to start
developing by early afternoon, and will continue through the evening
before beginning to fade as daytime heating is lost.

In terms of potential impacts Tuesday, not really expecting anything
too significant. Do expect coverage will be relatively widespread,
with high end chance to even likely PoPs in many areas, lower to the
south and west. A few stronger storms with gusty winds are possible
given good DCAPE values. The instability itself is marginal for
seeing any severe cores though cannot entirely rule one or two out.
Deep layer shear is very weak so that is certainly the major
limiting factor. Downpours are likely with the stronger cells. Not
overly concerned about hydro issues. PWAT values do creep up towards
1.5" by afternoon. Cell motions will be slow, but they should not be
stationary as the flow is not quite that weak. Could still see some
localized issues if heavier cells happen to hit an urbanized area,
but nothing widespread.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
A typical unsettled summertime pattern will continue across our
area from the midweek period into the upcoming holiday weekend.
An upper low will circulate across New England Wed/Thu then
open up into a trough as is slides offshore. A ridge to the
west does not advance east though, so our area remain under a
north to northwest flow aloft. A weak front may drop down from
NY/NE this weekend, but details for this are not well resolved
attm.

Temperatures through the long term will be mostly at or a little
above normal as the daytime periods will have plenty of early
day sunshine. Highs most days will be in the mid/upper 80s. Once
exception will be Fri when much above normal temps are progged
with maxs in the low 90s (widespread) and a few mid 90s possible.

Precipitation will be scattered on most days with tstms possible
during the afternoon and early evening hours. A weak front will try
to push down from the north over the weekend, this will serve to
prolong the unsettled conditions over that time.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through tonight... VFR. An isolated shower is possible through this
evening, mainly north and east of PHL. Light NNW wind through this
evening, except sea breeze flow with an easterly wind component is
likely near ACY. Tonight, winds mainly light and variable or light
NNW. High confidence.

Tuesday... Prevailing VFR. However, scattered to widespread showers
and thunderstorms with sub-VFR conditions are expected in the
afternoon and evening, mainly after 17z. The best chance for these
will be near PHL, PNE, TTN, and northward, though they are possible
at all terminals. Winds mainly from the NNW from PHL westward and
becoming NE then SE east of PHL. Wind speeds mainly 10 kt or less.
High confidence in prevailing VFR and afternoon showers and storms.
Low confidence in prevailing wind direction especially near PHL, but
high confidence in speeds 10 kt or less.

Outlook...

Tue night thru Sat...Unsettled with scattered afternoon and early
evening showers and tstms. VFR except during the showers/tstms.
Overnight patchy fog possible mostly for rural areas.

&&

.MARINE...
Through Tuesday... Sub-SCA conditions expected with light winds and
seas. An isolated shower is possible through this evening. Scattered
showers or an isolated thunderstorm are possible Tuesday afternoon,
especially right along the coastline.

Outlook...

Generally sub-SCA conditions overall with seas mostly 2 to 3 ft on
the ocean. Mostly afternoon and early evening showers and tstms.

Rip Currents...

With continued light winds and seas, the risk for the formation of
dangerous rip currents is expected to remain low through
Tuesday.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia Park,
PA (WNG704) remains off the air until further notice due to damage
to the antenna during the June 3 Derecho.

The NOAA Weather Radio All Hazards broadcast from Allentown, PA
(WXL39) remains off the air due to a mechanical failure and is awaiting
parts for repair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...O'Brien
Short Term...O'Brien
Long Term...O'Hara
Aviation...O'Brien/O'Hara
Marine...O'Brien/O'Hara
Equipment...O'
Hazardous weather outlook, Jun 29, 2:36 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
236 PM EDT Mon Jun 29 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-301845-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
236 PM EDT Mon Jun 29 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-301845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
236 PM EDT Mon Jun 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 7:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
720 PM EDT Mon Jun 29 2020

NJZ013-014-026-300000-
Eastern Monmouth-Coastal Ocean-Western Monmouth-
720 PM EDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONMOUTH COUNTY...

At 718 PM EDT, a strong thunderstorm was located near Highlands, or
near Long Branch, moving south at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Long Branch, Asbury Park, Tinton Falls, Red Bank, Manasquan,
Highlands, Point Pleasant Beach, Mantoloking, Allenwood, Elberon,
Navesink, Brick Township, Point Pleasant, Eatontown, West Long
Branch, Rumson, Little Silver, Oceanport, Neptune City and Brielle.

This includes the following highways...
 Interstate 195 in New Jersey near mile marker 34.
 Garden State Parkway between mile markers 96 and 106.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4001 7397 4003 7411 4005 7410 4005 7413
      4006 7411 4007 7410 4014 7411 4013 7412
      4042 7405 4041 7398 4043 7399 4044 7399
      4044 7398
TIME...MOT...LOC 2318Z 008DEG 29KT 4036 7398

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:34 PM EDTSevere Thunderstorm WarningPHIMercer, Monmouth, Ocean41 min
Jun 28, 9:04 PM EDTSpecial Weather StatementPHIOcean26 min
Jun 28, 9:10 PM EDTSpecial Marine WarningPHI2 hr
Jun 29, 6:58 PM EDTSpecial Marine WarningPHI62 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.